diarrhea, is it metformin related? please help :(

grandiaxtreme99
By grandiaxtreme99 Latest Reply 2012-10-03 08:17:57 -0500
Started 2012-09-29 18:27:10 -0500

I have been using metformin 500mg for a long time now, many years in fact so it's nothing new to me. i also take actos 45mg along with it. since july i haven't had any problems going to the washroom with normal looking stools until and i was taking 1000mg a day of it. once at lunch and then i take the actos at dinner and i took the last metformin pill before i went to bed..so on an empty stomach but i never had any diarrhea problems.

but then i was upped to 2000mg a day so i had to take 4 pills since july and i had to adjust when to take it again…so i took one at lunch and one close to dinner, then the actos with dinner and then one later after dinner and the last before bed..and it was fine for the first 3 months up until 2 weeks ago when i started having diarrhea like symptoms and it's been that way since. i thought it was because of some expired hot dog meat i ate but it's still the same. the funny thing i don't really have diarrhea cause i'm not going to the washroom more than 3x a day. i only go once and sometimes twice a day but it's kind of watery/mushy…it was once normal looking snake like last sunday but that's it. then other days if i go twice a day, the second time i go it's small bits and pieces but it's not diarrhea like cause the water isn't brown. though when i wipe the stool its not like completely wet either, it's like mushy normal looking stool wipe and i know diarrhea is completely water…

bottom line is when go once a day and it's always been watery/mushy and i'm not sure if the metformin is causing this because this is like a late onset reaction 3 months later. can anyone tell me if metformin can do this?


9 replies

babysitting barb
babysitting barb 2012-10-03 08:17:57 -0500 Report

Hi! I take 2000mg of Metformin and 20mg of Glyburide everyday and the diarreha has become a way of life for me. I have it all the time(like 8-12 times a day). I just adjust the time I take mine if I have anywhere to go so I can make it to the bathroom. (like grocery store or errands). Ive talked to my doc and she said its just a side effect so basically I deal with it. It sucks but as long as it works:)

grandiaxtreme99
grandiaxtreme99 2012-10-01 14:05:09 -0500 Report

thank you so much everyone, i appreciate your input. i honestly think it is the metformin now that's affecting me..i mean the late onset reaction to this is kind of annoying and i was better much at 1000mg but i'll talk to my doctor and see if 1500mg is good enough for me too since i think 2000mg is too much. funny enough in the morning i'm fine but right when i take the 1000mg at lunch, i get the diarrhea

type1skillset
type1skillset 2012-09-30 19:33:13 -0500 Report

Metformin (as mentioned below) is definitely associated with what you are finding. My thoughts are, you should discuss with your Dr about taking a second medication that works on a different part of your diabetes. You get 80% of the power of a drug from half its maximum dose. Therefore going to 2000mg of metformin (which by the way is 500mg off the maximum), is not going to give you much extra benefit and has increased the side effect profile of it way to much. Thats my thoughts, bottom line, talk to your Dr.

Kirla
Kirla 2012-09-30 12:22:02 -0500 Report

A lot of people have problems with Metformin. For some it’s temporary. For others its not. You may have to give it a few weeks to see if your body adjusts to the new doses your taking. If you don’t adjust, you have to decide if its worth taking or not. I found that following a lower carb diet worked pretty well for me. Was able to quit the drugs after 7 weeks and have been drug free for over 3 years now. Not everyone can make it work though. You have to be willing to give up a lot of foods you like. But in the end I figure it was worth it for me.

DeanaG
DeanaG 2012-09-29 19:26:59 -0500 Report

I have been on Metformin, 500 mg 3 times a day for over a year now with no adverse side effects.

SmilyPinky4e
SmilyPinky4e 2012-10-02 19:10:52 -0500 Report

I been on Metformin, 500 mg 2 times a day for over 2 years with no side effects but it didnt work even i tried to lose pound which it is same weight since,.

old biker
old biker 2012-09-29 18:51:45 -0500 Report

I have been talking Met for 11 years along with other medication for diabetes and never had problems with it. I am currently on insulin and 2000mg of met..There was a time I was on 40mg of Actos and Met. I had more problems with Actos then with the Met.Actos made my ankles swell and a occasionally loose stool.,I asked to come off of the actos because of all the bad press it was getting, and everything cleared up

Next Discussion: 1st A1C-Follow Up »